South Dakota, 2006Damaging Wind in South Dakota, June 16, 2006
June 16, 2006 · NWS FSD · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 16, 12:18 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 16, 12:18 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
118 PM CDT FRI JUN 16 2006
.DISCUSSION...
WATCHING A DEVELOPING AREA OF CONVECTION OVER CENTRAL
NEBRASKA...WHICH LOOKS LIKE IT SHOULD HAVE A PRETTY DECENT CHANCE OF
MAINTAINING ITSELF AS IT PROGRESSES EAST AND NORTHEAST. INSTABILITY
GRADIENT SET UP OVER FAR NORTHERN NEBRASKA IN THE 925-850MB LAYER.
17Z SFC ANALYSIS HAD WARM FRONT FROM JUST NORTH OF OFK TO JUST NORTH
OF SUX TO NEAR SPW. RIGHT REAR QUAD OF JET LIFTING NORTH INTO NORTH
DAKOTA SHOULD HELP KEEP THIS FRONT IN PLACE THIS AFTERNOON. ALONG
AND NORTH OF THIS FRONT IS A FAIRLY UNIDIRECTIONAL WIND PROFILE...SO
WHILE DIRECTIONAL SHEAR LEAVES SOMETHING TO BE DESIRED...THE NELIGH
PROFILER SUGGESTS ABOUT 45 KNOTS OF SPEED SHEAR...AND WITH WHAT
LOOKS TO BE JUST ENOUGH DRY AIR ALOFT...THE POTENTIAL FOR A
SUSTAINED WIND THREAT OVER NORTHERN NEBRASKA...FAR SOUTHERN SD AND
NORTHWEST IOWA LOOKS PRETTY GOOD. EXPECT A WATCH SOON.
08
.PREV DISCUSSION...
FRONT REMAINING TO THE WEST OF THE CWA THIS MORNING...AND THIS MAY
CONTINUE INTO THE AFTERNOON WITH UPPER LEVEL FLOW PARALLEL TO THE
FRONT. THE MERRIMAN AND NELIGH PROFILERS SUGGESTING SOME DECENT
DIFFLUENCE WITH EXISTING JET MAX. THE FRONT WAS FOUND FROM ABOUT
PIERRE TO SYDNEY NEBRASKA TO GOODLAND AT 14Z...AND CONVECTION
ALREADY FIRING IN NW KS/SW NE AT 1430Z AS WAVE IN COLORADO BEGINS TO
SPREAD ONTO THE PLAINS. LOOKS LIKE SOMEWHERE NEAR 900MB DECENT
DESTABILIZATION IS OCCURRING WHICH IS BEING ADVECTED INTO/NEAR
DEVELOPING THUNDERSTORM COMPLEX. THIS INSTABILITY/INSTABILITY
ADVECTION BECOMES A LITTLE MORE EAST/WEST THIS AFTERNOON AND INTENSE
AND WOULD SUSPECT CONVECTION FILLING IN OVER NORTHERN
NEBRASKA...THEN DEVELOPING A LITTLE MORE EASTWARD INSTEAD OF
NORTHWARD.
WILL HAVE TO MONITOR THIS DEVELOPMENT AS HIGH POPS THIS EVENING OVER
NORTHWEST IOWA MAY NEED TO BE SHIFTED TO THE WEST ABOUT 50 MILES
WITH SLOWER FRONTAL MOVEMENT AND CLOSER PROXIMITY TO UPPER LEVEL
SUPPORT AND LOW LEVEL INSTABILITY.
08
NOT AN EASY FORECAST THIS MORNING...WITH MAIN FOCUS ON DETERMINING
TIMING AND DISTRIBUTION OF BEST PRECIP CHANCES THROUGH THE NEXT 24
HOURS. LARGE AREA OF SHOWERS AND THUNDERSTORMS HAS BEEN TRYING TO
PUSH NORTH OUT OF CENTRAL/EASTERN NEBRASKA MUCH OF THE NIGHT...BUT
HAS BEEN FINDING RESISTANCE IN DEEP LAYER OF RELATIVELY DRY AIR FROM
THE SURFACE THROUGH ABOUT 750-700MB. THIS COMBINED WITH WEAK WAVE
REFOCUSING DYNAMIC SUPPORT INTO SOUTH CENTRAL SOUTH DAKOTA...MAY
LEAVE AREAS EAST OF THE JAMES WITH NOTHING MORE THAN SOME SCATTERED
LIGHT SHOWERS THIS MORNING. 06Z RUC SEEMED TO HANDLE LOCATION OF
THIS WAVE PRETTY WELL...ALTHOUGH A LITTLE WEAK ON THE STRENGTH BASED
ON DEGREE OF CURVATURE SEEN IN MID LEVEL WINDS BETWEEN MCCOOK AND
MERRIMAN PROFILER WINDS OVER THE LAST COUPLE OF HOURS. WITH THIS
WAVE PROGGED TO SLIDE NORTHEAST THROUGH CENTRAL/NORTHEAST SOUTH
DAKOTA THIS MORNING...WILL KEEP FOCUS OF BEST POPS ACROSS WESTERN
AND NORTHERN PARTS OF THE AREA THIS MORNING. WITH THIS EXPECTED
ACTIVITY AND EXTENSIVE CLOUD COVER...WILL KEEP TEMPS IN LINE WITH
PREVIOUS FORECAST...WITH NORTHWEST PORTIONS OF THE CWA NOT GETTING
MUCH ABOVE 80. THIS A LITTLE WORRISOME LOOKING AT EARLY MORNING
TEMPS STILL IN THE MID TO UPPER 70S SOME AREAS...BUT AS RAIN MOVES
IN...THESE AREAS SHOULD COOL A LITTLE AND HAVE TO RECOVER AFTER THE
RAIN PASSES.
THINK AFTER THIS WAVE PASSES BY THE AREA...FOCUS FOR THE
AFTERNOON...ESPECIALLY LATE AFTERNOON...WILL CONTINUE TO BE IN
SOUTHEAST CWA WHERE THEY STAND THE BEST CHANCE OF SEEING A LITTLE
SUN AND HEATING OUT. WILL PLACE HIGHEST POPS FOR SOUTHEAST THIRD OF
THE CWA DURING THE LATE AFTERNOON...AND WILL MAINTAIN CATEGORICAL
WORDING IN THIS AREA TONIGHT...AS BETTER FORCING WITH MAIN UPPER
TROUGH SHIFTS EAST. THINK SEVERE CHANCES WILL BE LIMITED OVER MOST
OF THE AREA TODAY...WITH BEST OF ANY CHANCE IN THE FAR SOUTHEAST
WHERE BEST HEATING IS EXPECTED. COULD BE SOME WEAK BOUNDARIES
GENERATED BY ACTIVITY TO THE NORTHWEST TO FOCUS CONVECTION AND
PROVIDE LOCALIZED BETTER SHEAR...BUT OVERALL DEEP LAYER SHEAR OVER
OUR AREA NOT OVERLY IMPRESSIVE BY LATE AFTERNOON...AND FREEZING
LEVEL FORECAST TO BE ON THE HIGH SIDE AROUND 13KFT AGL...SO THINK
THREAT OF LARGE HAIL WILL BE LIMITED. WITH RELATIVELY DRIER AIR
ALOFT MENTIONED ABOVE...SOME POTENTIAL FOR STRONG WIND GUSTS...AND
WILL MENTION THIS AS GREATER THREAT FROM ISOLATED STRONGER STORMS IN
THE HWO.
ENTIRE UPPER LEVEL FLOW HAS TRENDED A LITTLE SLOWER WITH PAST FEW
RUNS...AND THIS WILL KEEP FRONT FROM PUSHING ALL THE WAY THROUGH
NORTHWEST IOWA SATURDAY...AND WILL HAVE TO KEEP CHANCES OF PRECIP
LINGERING OVER NORTHWEST IOWA INTO SATURDAY AFTERNOON. SEVERE THREAT
FOR SATURDAY MORE LIMITED THAN TODAY...AS INSTABILITY LESS
IMPRESSIVE AND SHEAR WEAK ACROSS THE AREA WITH FLOW GENERALLY MORE
UNIDIRECTIONAL.
BEYOND SATURDAY...PRECIP CHANCES BECOME MORE LIMITED THROUGH THE
REMAINDER OF THE WEEKEND INTO THE EARLY PART OF NEXT WEEK. WITH
OVERALL SLOWER MOVEMENT OF SYSTEM...AND ANY APPRECIABLE MOISTURE
RETURN BLOCKED BY UPPER LOW/STALLING FRONT OVER THE CENTRAL/SOUTHERN
PLAINS...DO NOT THINK WE WILL SEE ENOUGH MOISTURE RETURN BY LATE
SUNDAY NIGHT TO WORRY ABOUT PRECIP JUST YET. MUCH BETTER WARM
ADVECTION AND LOW LEVEL JET SETTING UP MONDAY NIGHT...AND ALTHOUGH
FOCUS OF JET SEEMS TO BE NORTH OF OUR AREA BY THAT TIME...WILL
BASICALLY SHIFT LOW CHANCE OF LATE NIGHT CONVECTION BACK 24 HOURS TO
LATE MONDAY NIGHT/TUESDAY MORNING.
NO CHANGES TO LONGER RANGE OF FORECAST THIS MORNING.
&&
.AVIATION...
BROAD SFC TROF JUST WEST OF CWA WITH SOUTHERLY FLOW TRANSPORTING
MOIST AND UNSTABLE AIR INTO FORECAST AREA THIS MORNING. LARGE AREA
OF SHOWERS AND A FEW -TSRA MOVING STEADILY TOWARD AREA FROM THE
SOUTHWEST...IN RESPONSE TO AN UPPER LVL SHORTWAVE LIFTING NORTHEAST
FROM SOUTHWEST NEBRASKA THIS MRNG. HOWEVER LATEST TRENDS SHOW A
DECREASE IN LIGHTNING ACTIVITY AND PCPN COVERAGE...AND LATEST RUC
CONFIRMS THIS TREND THRU THE MORNING HOURS. EXPECT VFR CONDS ACROSS
TAF AND TWB RTES WITH WIDELY SCATTERED MVFR CIGS IN SHOWERS/-TSRA
THRU MID MRNG...THEN VFR THIS AFTERNOON...FOLLOWED BY ANOTHER ROUND
OF SHRA/TSRA POSSIBLE THIS EVENING/OVERNIGHT AS ANOTHER DISTURBANCE
MOVES THRU ALOFT...AND SFC TROF MUSHES ITS WAY ACROSS THE FORECAST
AREA.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE
MN...NONE
IA...NONE
NE...NONE
&&
JH/GH
Hazardous weather outlook, Jun 16, 10:01 AM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 AM CDT FRI JUN 16 2006
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1101 AM CDT FRI JUN 16 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ACROSS CENTRAL
AND NORTHERN NEBRASKA...THEN TRY TO START DEVELOPING EASTWARD ACROSS
SOUTHERN SOUTH DAKOTA INTO NORTHWEST IOWA BY THIS EVENING. AN
ISOLATED SEVERE STORM WILL BE POSSIBLE...MAINLY DURING THE LATE
AFTERNOON AND EARLY EVENING...WHEN DAYTIME HEATING WILL PROVIDE THE
GREATEST INSTABILITY. DURING INITIAL STORM DEVELOPMENT...THERE WILL
BE A LAYER OF RELATIVELY DRY AIR ALOFT...CREATING THE POSSIBILITY OF
SEVERE WIND GUSTS IN EXCESS OF 60 MPH. WITH A DEEP WARM LAYER OF AIR
OVER THE AREA...ONLY MARGINALLY SEVERE HAIL IS EXPECTED.
FLOODING...
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE FROM THE
THUNDERSTORMS OVERNIGHT TONIGHT. THE GREATEST CHANCE OF HEAVY
RAIN WILL BE SOUTHEAST OF A TYNDALL TO JACKSON MINNESOTA
LINE...WITH THE MAIN AREA OF CONCERN AROUND CHEROKEE COUNTY WHERE
LOCALLY HEAVY RAIN FELL EARLY THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL LINGER INTO SATURDAY ACROSS PARTS OF
NORTHWEST IOWA AND SOUTHWEST MINNESOTA. AT THIS TIME...SEVERE
WEATHER IS NOT EXPECTED WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND 8 PM
SOUTHEAST OF A LINE FROM VERMILLION SOUTH DAKOTA TO WINDOM
MINNESOTA.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
08
Thunderstorm Wind, Bon Homme
- When
- June 16, 2:03 PM CST to 2:13 PM CST
- Where
- Bon Homme County, Springfield
- Measured
- 69 kt (79 mph) estimated gust
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.850, -97.883
Thunderstorm winds caused widespread tree damage. Several trees and large branches were blown down. Some of the falling trees and branches damages homes and vehicles, including the roof of one house and one pickup truck which were heavily damaged. The wind blew down numerous power poles and power lines, causing a power outage in most of Springfield which lasted several hours.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, June 16, 2006$752,000 · F1 · 40 events
- Hail and Damaging Winds in Nebraska, June 16, 2006$4.1 million · 2.75 in hail · 8 events
- Damaging Winds in Kansas, June 16, 2006$210,000 · 80 kt wind · 36 events
- Hail and Damaging Winds in Texas, June 16, 2006$470,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Texas, June 16, 2006$127,000 · 2.5 in hail · 35 events
- Hail and Damaging Wind in Colorado, June 16, 2006$205,000 · 2 in hail · 11 events
- Hail in South Dakota, June 16, 2006$100,000 · 1.75 in hail · 1 event
- Tornado and Hail in Kansas, June 16, 2006F0 · 48 events
- Hail and Damaging Winds in Oklahoma, June 16 to 17, 2006$33,000 · 1.75 in hail · 23 events
- Flash Flooding and Hail in Minnesota, June 16, 20062 injured · 1 in hail · 20 events
- Damaging Wind in Nebraska, June 16, 2006$50,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Texas, June 16 to 17, 2006$25,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514936.